New Mexico, 2003

Hail in New Mexico, April 22 to 23, 2003

April 22 to 23, 2003 · NWS ABQ · 5 events in 4 counties and zones

Late night strong thunderstorms moved northeast across east central New Mexico producing hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Late night strong thunderstorms moved northeast across east central New Mexico producing hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 22, 7:00 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 22, 7:00 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 PM MDT TUE APR 22 2003

CANCELLED THE TORNADO WATCH FOR CURRY AND ROOSEVELT COUNTIES AND
ALLOWED THE WIND ADVISORY TO EXPIRE IN THE NW ZONES. MINOR WIND
SPPED AND DIRECTION CHANGES IN THE EAST AND ADDED FOG TO THE FAR
ERN ZONES. 40

.PREVIOUS DISCUSSION...
THE TS OVER EASTERN NM MOVED INTO TX BY MID MORNING. THE CLOUD
SHIELD IS SLOWLY ERODING AWAY ALONG THE EASTERN PLAINS ALLOWING
HEATING. THE DRYLINE IS ON THE MOVE EASTWARD. KCQC DWPT DROPPED 9
DEGREES AROUND NOON. MINI LOW LVL JET STILL BRINGING MOISTURE INTO
THE FAR EASTERN NM PLAINS AS KTCC AND KCVN HAVE AN INCREASE IN DWPT.
STRONG TS STILL POSSIBLE OVER THE EASTERN PLAINS DURING THE EVENING.
GUSTY SOUTHERLY WINDS FOR THE WESTERN HALF OF THE STATE WILL DECREASE
BELOW ADV CRITERIA LATE THIS EVENING SO WILL KEEP ADV FOR NORTHWEST
UNTIL 8 PM. AS THE UPPER LVL LOW CONTINUES ITS TREK EAST OVER THE
COLORADO PLATEAU WINDS WILL AGAIN INCREASE AND BECOME MORE WIDE
SPREAD THAN TODAY. WILL HOIST A WIND ADV FOR WED FROM THE CENTRAL
MOUNTAIN CHAIN EAST ALTHOUGH NEXT SHIFT MAY NEED TO EXTEND IT TO THE
WEST. EXPECT SHOWERS AND THUNDERSTORMS AS THE LOW TRANSVERSES THE NM
/ CO BORDER. THE CENTER OF THIS LOW IS COLD ENOUGH TO PRODUCE SNOW
SHOWERS OVER THE HIGHER ELEVATIONS NORTHWEST AND NORTH. SIGNIFICANT
REDUCTION IN HIGH TEMPS FROM TODAY ESPECIALLY WEST AND NORTH. A
GRADUAL WARMING AFTER THE SYSTEM PASSES.

GFS KEEPS NM UNDER A RIDGE THRU FRI NIGHT. THE NEXT FEW SYSTEMS TAKE
ONLY A GLANCING BLOW TO NORTHERN NM BRINGING BREEZY TO WINDY
CONDITIONS IN THE EXTENDED. SPRING TIME IN THE SOUTHERN ROCKIES.AS

ABQ EA 044/064 041/070 044 23010
SAF NB 035/057 035/066 034 23020
TCC NN 044/068 041/071 037 23300

.ABQ...FIRE WEATHER WATCH WEDNESDAY NMZ104-106>108.
    ...WIND ADVISORY WEDNESDAY NMZ004>007-010>013-016>021-026.
Hazardous weather outlook, Apr 22, 12:15 PM MST, 10 hours 15 minutes before
NMZ001>021-026-231200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
115 PM MDT TUE APR 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

...SEVERE THUNDERSTORMS POSSIBLE EAST CENTRAL NEW MEXICO THIS
AFTERNOON AND EVENING...
...WIND ADVISORY FOR NORTHWEST AND WEST CENTRAL NEW MEXICO THIS
AFTERNOON THROUGH THIS EVENING...

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
EAST CENTRAL NEW MEXICO.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL OF AND DAMAGING WIND GUSTS ARE EXPECTED ACROSS PARTS OF
EAST CENTRAL NEW MEXICO LATER THIS AFTERNOON AND THIS EVENING. THE
PRIMARY RISK AREA FOR THESE STRONG THUNDERSTORMS DEVELOPING AFTER 3
PM WILL BE TO THE RIGHT OF LINE FROM ROSWELL TO SANTA ROSA TO
CLAYTON. HAIL OF ONE INCH DIAMETER OR LARGER AND WIND GUSTS OF 60
MPH OR STRONGER WILL BE POSSIBLE GENERALLY FROM 4 PM THROUGH 8 PM.

WIND ADVISORY WILL REMAIN IN EFFECT FOR FOR THE NORTHWEST AND WEST
CENTRAL MOUNTAINS AND NORTHWEST PLATEAU THIS AFTERNOON THROUGH THIS
EVENING. SURFACE WINDS ARE EXPECTED TO INCREASE SHARPLY LATER THIS
AFTERNOON ACROSS NORTHWEST AND WEST CENTRAL AREAS OF THE STATE
REACHING SUSTAINED SPEEDS OF 25 TO 35 MPH WITH NEAR 50 MPH IN THE
ADVISORY AREA BETWEEN 3 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...

STRONG GUSTY WINDS ARE EXPECTED ACROSS CENTRAL AND EASTERN AREAS
LATER WEDNESDAY MORNING AND AFTERNOON. WINDS ARE EXPECTED TO
INCREASE TO 25 TO 35 MPH WITH WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SEVERE WEATHER SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN
3 PM AND 8 PM ACROSS EAST CENTRAL NEW MEXICO IN THE FOLLOWING
COUNTIES...UNION...HARDING...QUAY...DE BACA...GUADALUPE...
CURRY...ROOSEVELT AND CHAVES.

KH

In the hours before

Special weather statement, Apr 22, 6:26 PM MST, 4 hours 4 minutes before
NMZ020-021-230155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
726 PM MDT TUE APR 22 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED THE
TORNADO WATCH NUMBER 144 THAT WAS IN EFFECT FOR CURRY AND ROOSEVELT
COUNTIES THROUGH 900 PM MDT. THE THREAT OF SEVERE WEATHER AND
ISOLATED TORNADOES HAS DIMINISHED.

CHJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, De Baca

When
April 22, 10:30 PM MST
Where
De Baca County, 10 mi S of Ft Sumner
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.317, -104.233

Hail, Roosevelt

When
April 22, 10:30 PM MST
Where
Roosevelt County, Tolar
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.450, -103.933

Hail, Curry

When
April 22, 10:40 PM MST
Where
Curry County, Melrose
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.433, -103.617

Hail, Quay

When
April 23, 12:00 AM MST
Where
Quay County, 6 mi E of Ragland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.817, -103.633

Hail, Quay

When
April 23, 1:30 AM MST
Where
Quay County, Logan
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
35.367, -103.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354109, 5354110, 5354111, 5354108, 5354112.